Deep vein thrombosis
Q: My wife had thrombosis in her left leg, around 2.5 years back (she had some contraceptive tablets). After taking medicine she was alright. Now she is pregnant - 6th month running. What precautions should she take now, any extra medicine she should take. First delivery was normal, 6 years back.
A:The uncommon but dangerous complications of Oral Contraceptives (OCs) include high blood pressure and deep-vein thrombosis (blood clots).
Deep vein thrombosis is also known as DVT, can sometimes lead to heart attacks or strokes. High blood pressure that occurs after a woman begins taking OCs can usually be corrected by discontinuing the medication.
For people who have had DVT or have risk factors for development of DVT, prevention measures are recommended:
- Avoid prolonged bed rest or immobility.
- Wear special elastic stockings. Take them off once a day to allow the skin to be cleaned and inspected for discoloration or irritation. You should have at least two pairs of the stockings to allow for washing and drying each day. Stocking lengths vary from those that extend to the knee to those that cover the thigh. Be sure that the stockings fit smoothly and do not roll. Too much elastic on one place can block blood flow.
- Keep your legs elevated when you are in bed or sitting down. Leg elevation promotes the return of blood through the leg veins.
- Develop a regular exercise program. Walking is an excellent exercise. Leg exercises are important to prevent pooling of blood in the legs. For those who are unable to exercise, it is important to massage the lower legs and move the legs through some range-of-motion exercises.
- Follow your doctors instructions and stay in touch with your wifes Obstetrician.
No specific medicine is indicated.